Abstract: FR-PO049

Blast from the Past: Methysergide Induced Retroperitoneal Fibrosis

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Chauhan, Ayushi, University of Connecticut, Hartford, Connecticut, United States
  • Ashraf, Shehryar H., University of Connecticut, Hartford, Connecticut, United States
  • Niranjan, Sankar Narayan, Greater Hartford Nephrology, Bloomfield, Connecticut, United States
Background

Methysergide induced retroperitoneal fibrosis (RPF) lapsed into relative obscurity at culmination of the ergot era in migraine prophylaxis. Consequently, our collective vigilance has diminished regarding this entity. We describe an uncommon case of methysergide induced RPF causing acute kidney injury (AKI).

Methods

34-year-old woman with history of intractable migraines requiring multiple hospitalizations for parenteral pain management, bipolar disorder on chronic lithium therapy, and hypertension presented with a 3-week history of abdominal pain, associated with nausea, and daily episodes of non-bloody emesis. She also reported decreased urine output, difficulty voiding and new bilateral lower extremity edema. Review of systems was positive for constipation due to increased use of previously prescribed opiates for analgesia. She used Ketorolac for pain and also was treated with trimethoprim/sulfamethoxazole for a presumed UTI. Laboratory data revealed mild leukocytosis (14.4), acute on chronic anemia (hemoglobin and hematocrit 9.0/26.9) and AKI with BUN/ serum creatinine (SCr) at 22/2.7 mg/dl. BUN/SCr was 13/0.7 mg/dl a year prior. Urinalysis as well as an abdominal X-ray did not exhibit any abnormalities. Lithium levels were normal. CT abdomen/pelvis showed bilateral hydronephrosis with prominence of the left ureter and associated perinephric stranding. Urology performed cystoscopy, bilateral retrograde pyelography and left ureteroscopy. During the procedure, bilateral symmetric narrowing of mid to distal ureters was noted with medial deviation suggestive of RPF. On specifically questioning the patient, she disclosed surreptitious use of Methysergide which was deemed the culprit agent. She was treated with bilateral ureteric stenting with improvement in SCr levels.

Conclusion

RPF is a chronic, predominantly idiopathic, fibroinflammatory disorder. Only one-third of cases are secondary with Methysergide being an established etiologic agent. Pathogenesis is thought to involve drug-related pro-fibrotic haptenic role or a feedback rebound serotonin release resulting in TGF-β/Smads cascade-mediated myoblast proliferation. This case highlights the importance of careful history-taking especially in cases of AKI where multiple intersecting nephrotoxins might play a role and brings to the forefront a now rare disease.